MAUDE Adverse Event Report: COOK IRELAND LTD COLON DECOMPRESSION SET; FEG TUBE, DOUBLE LUMEN FOR INTESTINAL DECOMPRESSION AND/OR INTUBATION

COOK IRELAND LTD COLON DECOMPRESSION SET; FEG TUBE, DOUBLE LUMEN FOR INTESTINAL DECOMPRESSION AND/OR INTUBATION
Model Number G22181
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) # k171619.Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
"the guide wire broke upon removal of the guide wire from the device.Additional information: they did not lubricate the inner or outer catheters per the ifu, nor did they flush the guide wire port as stated in the ifu.In fact, the nurse called the on-call number to ask what should be attached to the external end of the tube to collect waste.Upon further discussion, they did not even remove the inner guiding catheter nor do the procedure under fluoroscopy." i asked if any part of the wire remained in the patient, in which, (b)(6) wasn¿t sure.She thought they got it all but couldn¿t confirm.Before getting off this initial call, she was going to ask the doctor to order an x-ray to confirm, in which, the physician that placed the tube denied to do (on a second, follow-up phone call)- this is according to (b)(6).Additionally, i asked how they were going to remove the inner tube because without it removed, the colon decompression tube cannot do it¿s job.On the second call, she also informed me the doctor denied to return to remove the inner catheter, telling the nurse to do so.The nurse asked if it was in her scope of practice in which i told her ¿i¿m neither a nurse or physician and cannot give her an answer on that, but if you feel uncomfortable, you need to tell the doctor.¿ she was then mentioning that maybe she would talk to another internist to help remove the tube.This was on a paralyzed, i believe she said quadriplegic patient.Colonoscopy to decompress the colon.They weren¿t sure of the cause whether it was an impaction or otherwise.1.1.8 did the patient require any additional procedures as a result of this event? n/a, yes, no (b)(6) asked dr.(b)(6) to order an xray (used term ¿kub¿) to determine if the wire was still inside the catheter or not.Dr.(b)(6) denied this request.(b)(6) (nurse) then went to an internist physician to request the xray, from which, my understanding is that it was ordered.I am not sure beyond this.Hopefully (b)(6) can provide additional information.1.1.9 what intervention (if any) was required? after discussing with (b)(6) that the wire broke inside the patient, i asked if they were confident that all the wire was removed.She was not sure- as we discussed more, i explained that if there¿s an impaction (unknown) we can¿t be confident that all the wire was removed because, against ifu instructions, the procedure was not performed under fluoroscopy.This is when she began her requests for an xray.1.1.10 was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day- same evening but after the initial procedure.Patient outcome: did any unintended section of the device remain inside the patient¿s body? please describe the object and how it was retrieved: did the patient experience a delay or require any additional procedure due to this occurrence? please specify delay or any additional procedure(s) and provide details: has the complainant reported any adverse effects on the patient due to this occurrence? has the complainant reported that the product caused or contributed to the adverse effects? please specify adverse effects and provide details.Patient/event info - notes" for all complaints, ask: was the device flushed before use? n/a, yes, no.What was flushed through the device (water, saline, etc.)? n/a, water, saline, other.If other please specify.Was lubrication applied to the decompression tube? n/a yes, no- only on the distal tip of details of the wire guide used (diameter, type, make)? included in the kit if not with the device in question, how was the procedure finished? the procedure was completed, although, not according to ifu.The inner guiding catheter was not removed prior to the completion of the procedure, therefore, being incorrectly placed.Please advise the anatomical location of the intended target site.Colon.How experienced was the physician with using the cdsg? according to the nurse, (b)(6), dr.(b)(6) stated himself that he knew how to use the device prior to the procedure.Did the patient require any additional procedures as a result of this event? n/a, yes, no.(b)(6) asked dr.(b)(6) to order an xray (used term ¿kub¿) to determine if the wire was still inside the catheter or not.Dr.(b)(6) denied this request.(b)(6) (nurse) then went to an internist physician to request the xray, from which, my understanding is that it was ordered.I am not sure beyond this.Hopefully (b)(6) can provide additional information.What intervention (if any) was required? after discussing with (b)(6) that the wire broke inside the patient, i asked if they were confident that all the wire was removed.She was not sure- as we discussed more, i explained that if there¿s an impaction (unknown) we can¿t be confident that all the wire was removed because, against ifu instructions, the procedure was not performed under fluoroscopy.This is when she began her requests for an xray.Was the secondary intervention performed during the same procedure as the device failure or was it scheduled for another day? n/a, same procedure, another day- same evening but after the initial procedure.Were any other defects (other than the complaint issue) observed on the device prior to return (e.G.Kink)? n/a, yes, no.If yes, please specify what was observed and where on the device it was observed.What is the endoscope manufacturer and model number that was used? unknown.Was resistance encountered when advancing the decompression tube into position? n/a, yes, no, unknown.If resistance was encountered, was the endoscope withdrawn a short distance? n/a, yes, no.How often was the decompression tube irrigated? it wasn¿t.Did any section of the device detach inside the endoscope or patient? n/a, yes, the wire, no.How long was the set left in dwelling? unknown.Did any unintended section of the device remain inside the patient¿s body? unknown.The wire broke inside the patient but unsure if they removed it all or if any of it remained as they did not perform the procedure under fluoroscopy, contrary to ifu instructions.The nurse then requested an xray for further confirmation.Results unknown.Please describe the object and how it was retrieved: did the patient experience a delay or require any additional procedure due to this occurrence? possibly an xray.I also recommended to remove the inner guiding catheter so the device could work as intended.I did caution that, without lubrication of the device, there¿s a high chance the whole thing could come out or shift and so being able to repeat the procedure with a new device may be necessary.Please specify delay or any additional procedure(s) and provide details: has the complainant reported any adverse effects on the patient due to this occurrence? not to my knowledge.(b)(6) may be able to investigate further.Has the complainant reported that the product caused or contributed to the adverse effects? not to my knowledge.(b)(6) may be able to investigate further.Please specify adverse effects and provide details.Was there any surgical / medical intervention performed due to the experienced difficulty? not to my updated knowledge; interventions were discussed by unsure if they occured.(b)(6) may be able to investigate further.Would you like an acknowledgement letter? yes.Account action preference? no, (b)(6) has since inserviced the account.
 
Additional Manufacturer Narrative
Pma/510(k) # k171619.1 x cdsg-14-175 of lot number c1694865 was not available for evaluation.With the information provided, a document based investigation was conducted.Prior to distribution cdsg-14-175 devices are subjected to a visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl.A review of the manufacturing records for cdsg-14-175 of lot number c1694865 did not reveal any discrepancies that could have contributed to this complaint issue.The review of relevant manufacturing records, confirms the failure mode has not previously occurred with the current lot number.Based on the information available to date, there is no evidence to suggest that there are any manufacturing issues associated with lot number c1694865.The instructions for use states the following: ¿if package is opened or damaged when received, do not use.Visually inspect with particular attention to kinks, bends and breaks.If an abnormality is detected that would prohibit proper working condition, do not use.¿.The instructions for use also states: "flush colon decompression tube and guiding catheter with sterile water or lubricate with water-soluble lubricant".There is evidence to suggest that the user did not follow the ifu.Additional information received confirmed that after an x-ray was carried out, no segment of the wireguide was left inside the patient's colon.A definitive root cause can be attributed to user error as failure to properly adhere to the ifu and lubricate the catheters or flush the guide wire port could have contributed to the wireguide breaking.From the information provided it is also known that fluoroscopy was not used during the procedure.Engineering input confirmed that failure to carry out the ifu steps could have potentially caused or contributed to the wire guide breaking as it would have required excessive force to remove the wire guide.The complaint is confirmed based on customer testimony.The patient outcome is unknown.From the information provided it is known that another procedure was conducted the same evening but after the initial procedure.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
Supplemental follow-up report is being submitted due to the completion of the investigation and an update to the investigation conclusions.

Brand Name
COLON DECOMPRESSION SET
Common Device Name
FEG TUBE, DOUBLE LUMEN FOR INTESTINAL DECOMPRESSION AND/OR INTUBATION
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
Manufacturer (Section G)
COOK IRELAND LTD
o halloran road
national technology park
limerick
Manufacturer Contact
aisling hassett
o halloran road
national technology park
limerick 
MDR Report Key13342714
Report Number3001845648-2022-00038
Device Sequence Number11790024
Product Code FEG
UDI-Device Identifier00827002221819
UDI-Public(01)00827002221819(17)230103(10)C1694865
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 05/12/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/03/2023
Device Model NumberG22181
Device Catalogue NumberCDSG-14-175
Device Lot NumberC1694865
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Event Location Hospital
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 01/07/2022
Supplement Date Received by Manufacturer01/07/2022
Initial Report FDA Received Date01/25/2022
Supplement Report FDA Received Date06/08/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/03/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown